8 years ago- I had an esisode with slurred speech, and right side loss of sensation. It lasted 1 week, but I made a full recovery.
Two years later, I had a bout with blurred vision, which lasted a few days.
Then, starting this past July I have had 3 episodes of leg pain, right side weakness, and slurred speech. All of these episodes were preceded by extreme fatique and had racing heart as an ingredient.
My racing heart episodes can go up to 215 bpm and last up to 15 min, but sometimes they come and go within a minute. They 'click' from normal to high speech and back again; they do not work their way up to racing. I have noticed no correlation between the occurrence of the episodes and any other conditions, other than the progression of the stroke- like symptoms in and around the time of the racing episodes.
A neurologist that I saw Tuesday ruled out MS and other neurological conditions, based on several clear MRIs, nerve conduction tests, and lumbar puncture results.
He said that all of my symptoms were likely due to an electrial misfire in my heart. Since I also have a genetic blood clotting disorder (MTHFR) I am thinking that getting back on my blood thinners should help prevent these episodes. I went off of them when another neuro told me that my first episode was not the mini stroke that they once thought. However, I have never had a racing heat episode while on a blood thinner.
* Could it be that thinner blood helps the heart compensate better for an electrical issue?
I was quite surprised to hear that my issues from the past 8 years were heart related, but relieved to hear that they were not neurological in nature.
I will be following up with a cardiologist in the future.
* Does any of this sound familiar to anyone on here?
* Has anyone had a similiar experience/ diagnosis?
Thank you in advance for your help.
Welcome to the board. I don't know if blood thinners can help reduce arrhythmia episodes. I do know if you were having some atrial fibrillation, that can create small clots that may have contributed to your stroke symptoms.
Has a doctor identified the specific type of arrhythmia you're having? That would be the first step.
As for MTHFR, although I've heard of it, what kind of treatment is recommended for it, if any?
I'll add that there are things called TIA's, kind of a mini-stroke that causes some symptoms but then clear up. As Jari mentioned, if your doctors haven't checked for those (such as carotid scans and such) you should be seen. TIA's are often a precursor to the bigger strokes that cause more severe brain damage. Again, I don't know what your doctor was focused on during those tests you mentioned.
After my 1st event, I was told that the doctor's best guess was a TIA, but there was no concrete evidence to back it up. Back in July a neuro told me that TIA was a '**** diagnosis'. The funny part was that HE made the diagnosis and did not remember be from 8 years earlier. Anyway- I stopped taking all of my blood thinners and since then, I have had the most frequent episodes of my life. Not that TIAs are back on the table as a diagnosis, I am back on the aspirin. As for the MTHFR, I took Lovenox injections dunring my pregnancy, and am to NEVER be on hormones of any type, since they increase the chances for blood clots. I take folic acid to keep my homocy. levels in check. Ironically my OB is the one who did the DNA test to diagnose me with the MTHRF.
I am waiting for the doctor (neuro) that I saw at Duke on Tuesday to send his report to my GP so I can get a referral to a electrocardiologist. The Duke doc. recommended that I wear an event monitor for as long as it takes to document an event. I have even gotten the name of an electrocardiologist to make my GPs job easier and get the ball rolling.
From what I understand, if this is an AF, the thinned blood would lessen its effects and make it less likely for the blood to pool OR to throw a clot. Since my heart rate has gone up to 210 bpm for almost 15 min in a past event, I can imagine that can jolt some clots loose.
** Years ago (8) I had a throat scope done on my heart and it was normal. Would this show an AF or arrythmia (tach)?
Thanks again for all of the input. The more I understand, the better I can make sure my treatment- and eventual diagnosis will be. I am a persistent little bugger!
Oh, Lovenox shots - ouch! I have a friend that takes those. I can't imagine. . .
The event monitor is great for arrhythmias that don't happen every day. Don't be afraid to record anything that feels odd. Some people have more than one type of arrhythmia and it's best to catch all you can so the EP doc gets a good picture of what's happening in there.
A TEE (the scope ) is a good test to see the structure of the heart. But arrhythmias are electrical and the monitor or an EP mapping of the heart would work well.
You have been through the wringer. Hope you get answers soon. Even TIA symptoms can disrupt your life and be dangerous.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.